Texas, 2010

Flash Flood in Texas, July 30, 2010

July 30, 2010 · NWS EPZ · 1 event in 1 county or zone

A very moist environment was in place with deep easterly flow over the area. A weak disturbance helped storms to develop over Hudspeth county and cause flash flooding in Dell City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A very moist environment was in place with deep easterly flow over the area. A weak disturbance helped storms to develop over Hudspeth county and cause flash flooding in Dell City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 30, 12:39 PM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 30, 12:39 PM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
139 PM MDT FRI JUL 30 2010

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL COMBINE WITH THE FLOW OF
MOIST UNSTABLE TO BRING SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN
NEW MEXICO AND WESTERN TEXAS THROUGH SUNDAY. A FEW STORMS MAY
PRODUCE HEAVY RAINS ALONG WITH FLOODING. NEXT WEEK HIGH PRESSURE
ALOFT WILL RESULT IN WARM MOSTLY DRY WEATHER.

&&

.DISCUSSION...
COMPLEX WEATHER SITUATION CONTINUES TO EVOLVE OVER THE
SOUTHWESTERN UNITED STATES WITH CHALLENGING FORECAST AHEAD. MODELS
AND SATELLITE DATA SUGGEST UPPER LOW HAS EVOLVED OVER NORTHWESTERN
MEXICO WITH VORTICITY AXIS EXTENDING NORTHWARD INTO WESTERN NEW
MEXICO. HOWEVER A SECOND WAVE/VORT AXIS EXTENDS EASTWARD SOUTH OF
THE CWA. UPPER LOW EXPECTED TO REFORM/TRANSLATE INTO ARIZONA ON
SATURDAY WITH SEVERAL WAVES POSSIBLE ROTATING NORTH FROM MEXICO
INTO THE CWA. THUS PERIODS OF DYNAMIC LIFTING ALOFT WILL OCCUR
INTO SATURDAY NIGHT.

REGIONAL PATTERN WILL ALSO INCLUDE THERMAL SURFACE LOW OVER
WESTERN ARIZONA WITH THIS FEATURE BECOMING ALMOST COLLOCATED WITH
UPPER LOW BY SATURDAY AFTERNOON. TO THE EAST SURFACE HIGH WILL
ALSO BECOME ESTABLISHED BENEATH HIGH PRESSURE ALOFT. OVERALL
PRESSURE/HEIGHT CONFIGURATION WILL INDUCE LOW TO MID LEVEL
SOUTHEAST TO SOUTHWEST FLOW WITH ABUNDANT MOISTURE TRANSPORT FROM
BOTH GULF OF MEXICO AND GULF OF CALIFORNIA. THUS COPIOUS AMOUNTS
OF WATER VAPOR WILL COVER THE CWA WITH PRECIPITABLE WATER FROM
1.4 TO 1.6 INCHES MOST AREAS THROUGH SATURDAY AFTERNOON. DESPITE
CLOUDS AIR MASS WILL BE MODERATELY UNSTABLE WITH LITTLE CONVECTIVE
INHIBITION AND CAPES AROUND 1000 J/KG IN THE AFTERNOON. FINALLY
WIND PROFILES WILL EXHIBIT LOW WIND SPEEDS AND LITTLE SHEAR WITH
HEIGHT SUGGESTING SLOW MOVING OR BACK BUILDING CELLS. ALL THESE
INGREDIENTS INDICATE RISK OF HEAVY RAINS AND FLOODING THROUGH
SATURDAY EVENING.

STILL EXPECT UPPER RIDGE TO THE EAST TO EXPAND WESTWARD ACROSS
THE CWA BEGINNING SUNDAY. THUS RAIN THREAT WILL DIMINISH EARLY
NEXT WEEK WITH WARM MOSTLY DRY WEATHER FORECASTED LATER PERIODS.

&&

.AVIATION...VALID 31/00Z-01/00Z
SCATTERED TO WIDESPREAD TSRA CAN BE EXPECTED OVER MOST OF THE CWA
AS AN UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHERN NMEX CONTINUES
TO GRADUALLY MOVE WESTWARD AND THEN WILL EVENTUALLY MOVE BACK OVER
OUR AREA ON SATURDAY. BASIC SKY CONDITIONS AGL: SCT-BKN040-060
100-140 AND BKN TO OVC 200-250. SCT MVFR/IFR CONDS IN TSRA WITH
CONDS NR STORMS: VRB25G35KT 3SM +TSRAGS BKN020CB OVC060. SVR TURBC
WITHIN 10 MI OF CB. WINDOW FOR MOST PRECIPITATION IS FROM 00Z TO 12Z.

MOIST UNSTABLE AIR CONTINUES TO FLOW INTO SOUTHERN NEW MEXICO AND
FAR WEST TEXAS. A SLOW MOVING LOW PRESSURE SYSTEM ALOFT OVER SOUTHERN
NEW MEXICO IS SLOWLY TRACKING WEST. THIS COMBINATION WILL KEEP AN
UNSETTLED WEATHER PATTERN OVER THE FIRE WEATHER ZONES. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
AGAIN TODAY AND TONIGHT WITH LOCALLY HEAVY RAINS POSSIBLE AND SOME
LOW LOW AREA AND STREAM FLOODING ESPECIALLY WEST OF THE RIO GRANDE
THROUGH THE WEEKEND...AS THE UPPER LOW SLOWLY CURVES NORTH ACROSS
THE BOOTHEEL AND GILA. HIGH PRESSURE ALOFT WILL START TO PUSH
WESTWARD INTO SOUTHERN NEW MEXICO NEXT WEEK BRINGING WARM AND MOSTLY
DRY WEATHER. MIN RH VALUES WILL RANGE FROM 40% TO 45% LOWLANDS TO
THE 50% TO 60% RANGE ABOVE 7000 FEET MSL WITH THE HAINES INDEX
STAYING IN THE 2 AND 3 CATEGORY FOR TODAY AND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  88  72  94  72 /  40  50  40  20  20
SIERRA BLANCA TX        64  84  65  90  64 /  40  30  30  20  10
LAS CRUCES              68  87  69  93  69 /  40  40  40  20  20
ALAMOGORDO              64  89  66  94  64 /  40  40  30  20  20
CLOUDCROFT              50  67  51  71  49 /  40  40  30  20  20
TRUTH OR CONSEQUENCES   66  86  65  92  65 /  50  50  40  30  20
SILVER CITY             59  77  59  83  57 /  60  60  60  40  30
DEMING                  65  86  66  92  66 /  50  50  50  30  20
LORDSBURG               65  86  65  93  64 /  60  60  60  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR NMZ022>025-
     030>032.

TX...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR TXZ055-056.

&&

05 ROGASH/20 NOVLAN
Hazardous weather outlook, Jul 30, 9:25 AM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1025 AM MDT FRI JUL 30 2010

NMZ022>025-030>032-TXZ055-056-311700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1025 AM MDT FRI JUL 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST THIS
AFTERNOON AND TONIGHT. A FEW STORMS WILL PRODUCE VERY HEAVY
RAINFALLS WITH OVER 2 INCHES OF RAIN FALLING OVER ISOLATED
LOCATIONS. THUS FLASH FLOODING IS POSSIBLE. ISOLATED STORMS MAY ALSO
PRODUCE STRONG GUSTS TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ON SATURDAY AND
SATURDAY NIGHT WITH LOCALLY HEAVY RAINS...HAIL AND GUSTY WINDS
POSSIBLE. ISOLATED STORMS MAY DROP OVER 2 INCHES OF RAIN WITH FLASH
FLOODING POSSIBLE.

SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINS WILL
OCCUR MAINLY WEST OF THE RIO GRANDE SUNDAY WITH A FEW SHOWERS AND
THUNDERSTORMS EAST.

MOSTLY DRY TUESDAY THROUGH THURSDAY WITH ONLY A SLIGHT CHANCE OF
AFTERNOON AND EARLY EVENING THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH SATURDAY...ESPECIALLY
TO MONITOR FOR FLASH FLOODING.

ROGASH

The radar

The El Paso radar (KEPZ), 137 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hudspeth

When
July 30, 4:00 PM MST to 6:00 PM MST
Where
Hudspeth County, 59.65 mi NE of Alamo Alto to 64.05 mi NE of Alamo Alto
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
31.957, -105.245

Hudspeth County Herald reported one to two inches of rain fell quickly in Dell City causing the city's roads to become flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251281.